MAUDE Adverse Event Report: TRACOE MEDICAL GMBH TRACOE TWIST TRACHEOSTOMY CANNULA; TRACOE TWIST TRACHEOSTOMY CANNULA WITH CUFF AND SUCTION LINE

TRACOE MEDICAL GMBH TRACOE TWIST TRACHEOSTOMY CANNULA; TRACOE TWIST TRACHEOSTOMY CANNULA WITH CUFF AND SUCTION LINE
Model Number REF 301-06
Medical Device Problem Codes Use of Device Problem (1670); Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Low Oxygen Saturation (2477); Respiratory Insufficiency (4462)
Date of Event 04/24/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient was discharged from the hospital with a supply of ward stock tracheostomy tubes.Unfortunately, a cuffed size 7 tube was sent home when the patient required an uncuffed size 7 tube.When the patient required an unexpected tracheostomy tube change, the nurse opened the cuffed size 7 tube and realized a smaller size cuffed tube was needed.A size 6 tracheostomy tube was the only one available.The size 6 did not sit comfortably and was thought to cause over granulation of surrounding tissue and on next change the stoma started to bleed, and the tube was not able to be reinserted.This necessitated an urgent transfer to a hospital.During ambulance transport, the patient suffered a respiratory arrest, and following stabilization in the emergency department, the patient was transferred to critical care.Despite these efforts, it was determined that the patient had likely sustained a severe hypoxic brain injury and passed away afterwards.Response from hospital on (b)(6) 2026: thank you for responding- i need to clarify- this is not an issue with the faulty tube.The patient was knowingly given the incorrect tube as that was all that was available at the time in an urgent situation.The concern is that the packaging of the tubes are all very similar, and the sizing on the packaging is not very clear.This contributed to the wrong tubes being sent home with the patient.Please note that this was initially identified by the reporter as a shiley tracheostomy (medtronic product), but following medtronic's review of the device incident it was identified by the reporter that they had been mistaken, and that the tube was actually an tracoe product.
 
Additional Manufacturer Narrative
From the event description it is not clear which defect was assigned to the tracoe product with ref 301-06 mentioned for this severe incident.However, the hospital clarified on (b)(6) 2026 that "i need to clarify - this is not an issue with the faulty tube.The patient was knowingly given the incorrect tube as that was all that was available at the time in an urgent situation.The concern is that the packaging of the tubes are all very similar, and the sizing on the packaging is not very clear." base on this e-mail it is confirmed that the death of the patient was not related to the used tracoe products or any product defect.It is named as a customer notice and recommendation to optimize the layout of the outer package, see below.We would like to clarify that the outer packaging of tracoe twist tracheostomy tubes clearly displays all relevant product features such as cuff, fenestration, and subglottic suction on the top of the outer packaging (cardboard box).In addition, a gs1 label is applied to the side of the packaging, which provides detailed information on the tube's dimensions, including size, inner and outer diameter, tube length, cuff diameter (where applicable), and bending angle.The same gs1 label is also affixed to the inner packaging (sterile pouch), ensuring that all key information is visible both before and after opening the outer box.Furthermore, the tube size is permanently and clearly marked on the tube's neck flange, alongside other essential dimensions (diameters and length).For cuffed tubes, the size is also indicated on the pilot balloon for additional clarity.Therefore, the cause is currently considered as use error and therefore outside of manufacturer's control.

Brand Name
TRACOE TWIST TRACHEOSTOMY CANNULA
Common Device Name
TRACOE TWIST TRACHEOSTOMY CANNULA WITH CUFF AND SUCTION LINE
Manufacturer (Section D)
TRACOE MEDICAL GMBH
reichelsheimer str. 1/3
nieder-olm, 55268
GM  55268
Manufacturer (Section G)
TRACOE MEDICAL GMBH
reichelsheimer str. 1/3
nieder-olm, 55268
GM   55268
Manufacturer Contact
margarete halle
reichelsheimer str. 1/3
nieder-olm, 55268
GM   55268
MDR Report Key24696695
Report Number8010485-2026-67967
Device Sequence Number16062157
Product Code JOH
UDI-Device Identifier04035324032815
UDI-Public4035324032815
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K961449
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberREF 301-06
Device Catalogue NumberREF 301-06
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2026
Initial Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown